GPs write millions of prescriptions for this painkiller each year and millions more packets are bought over the counter. It has generally been considered cheap, safe and effective. But should we think harder before we pop another pill?
You have a headache after a glass of wine too many. Your back aches from another day hunched over a keyboard. That old shoulder injury is playing up again. What do you do? There is a good chance that you will reach for the unglamorous white pills lurking in your medicine cabinet.
Paracetamol is the workhorse painkiller. GPs wrote 22.5m prescriptions for it in 2013. Around 200m packets of it are sold annually – accounting for two-thirds of the UK market for over-the-counter painkillers. It is widely viewed as cheap – safe – and effective.
At around 2p per 500mg tablet – it certainly is cheap. But safe and effective? Although the potentially fatal consequences of taking a paracetamol overdose are well known- the widespread belief has been that the drug is mild and relatively safe if taken at the recommended dose. However this is increasingly being questioned by scientists – who say that taking it over prolonged periods can have serious side-effects. That might seem a risk worth taking if it were not for recent research that suggests the drug either doesn’t work – or has only a very small effect for most people.
Paracetamol rose to prominence during the 1960s in the wake of fears that aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen could cause gastric bleeding, ulcers and other serious side-effects. Some concerns were raised about the possibility that long-term use of paracetamol could also cause internal bleeding – but the evidence for that was mixed for many years.
However in 2011, Professor Michael Doherty a rheumatologist at Nottingham University – published a study looking at almost 900 patients aged 40 and older who took paracetamol, ibuprofen or a combination of both for chronic knee pain. When he compared the participants after 13 weeks – it came as no surprise that one in five on ibuprofen lost the equivalent of a unit of blood through internal bleeding. What was surprising was that so too – had the same proportion of patients who were taking paracetamol.
‘Paracetamol can actually be a very dangerous drug’ – says Dr John Dickson – who retired from general practice in Northallerton North Yorkshire, last year. ‘It can cause kidney and liver problems – and causes as much gastrointestinal bleeding as the NSAIDs’.
In 2013 the US Food and Drugs Administration (FDA) even issued warnings that taking paracetamol can, in some rare instances, cause potentially fatal skin conditions called Stevens-Johnson Syndrome – toxic epidermal necrolysis – and acute generalised exanthematous pustulosis – which can cause the top layer of skin to become detached.